Alert archive / Illinois / River Flood Warnings in 2013

River Flood Warning 116, NWS Indianapolis, IN

April 17, 2013Knox County, Indiana; Lawrence County, Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Apr 17, 2013, 12:26 PM EDT for Knox County, Indiana; Lawrence County, Wabash County, Illinois. It took effect at Apr 19, 2013, 6:17 AM EDT. It was in force for 26 days.

The area

The counties it named.

The facts

Issued
Apr 17, 2013, 12:26 PM EDT (16:26 UTC)
In effect from
Apr 19, 2013, 6:17 AM EDT
Expired
May 14, 2013, 10:50 PM EDT
In force
26 days
Issued by
NWS Indianapolis, IN
Flood severity
Moderate

Counties Lawrence County, IL, Wabash County, IL, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Vincennes (VCNI3). The gauge peaked at 27.71 ft at Apr 27, 2013, 9:00 AM EDT.

actionminormoderatemajor1015202504/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/2804/2904/3005/0105/0205/0305/0405/0505/0605/0705/0805/0905/1005/1105/1205/1305/1405/1505/16
Action stage
10 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03343010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Apr 17, 10:38 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 17, 10:38 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1038 AM EDT WED APR 17 2013

.UPDATE...
AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
ISSUED AT 327 AM EDT WED APR 17 2013

A FRONTAL SYSTEM STALLED NEAR THE OHIO RIVER IS EXPECTED TO MOVE
NORTH ACROSS THE FORECAST AREA TONIGHT. STRONG LOW PRESSURE IS
EXPECTED TO MOVE THROUGH THE GREAT LAKES THURSDAY NIGHT AND
FRIDAY...BRINGING A COLD FRONT THROUGH THE AREA. IN THE WAKE OF THIS
FRONT...HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA BY NEXT
WEEKEND AND INTO EARLY NEXT WEEK. ANOTHER FRONTAL SYSTEM MAY AFFECT
THE AREA BY NEXT TUESDAY.

&&

.NEAR TERM /REST OF TODAY/...

ISSUED AT 1002 AM EDT WED APR 17 2013

DECREASED POPS FOR THIS MORNING ACROSS THE AREA TO SLIGHT CHANCE/LOW
CHANCE BASED ON CURRENT TRENDS AND SHORT TERM MODELS. WARM FRONT IS
STILL STALLED OUT SOUTH OF THE AREA NEAR THE OHIO RIVER BUT COULD
START TO MOVE NORTH YET THIS AFTERNOON AND THAT FORCING COMBINED
WITH INCREASING INSTABILITY COULD STILL PROMPT SOME AFTERNOON
THUNDERSTORMS ACROSS THE AREA. LARGER SCALE UPPER WAVE PROMPTING
STORMS RIGHT NOW ACROSS IOWA/NORTHERN ILLINOIS SHOULD CONTINUE IT/S
MOVEMENT TO THE NORTHEAST AND THUS NOT IMPACT THE CWA. RIGHT NOW
SHORT TERM MODELS AND SPC SREFS CENTER THE HIGHEST POPS AROUND 5 PM
ALONG WITH THE MOVEMENT OF THE AFOREMENTIONED WARM FRONT AND TRENDED
THIS WAY IN THE HOURLY FORECAST. HIGH TEMPERATURES IN THE UPPER 60S
NORTH TO AROUND 80 IN THE FAR SOUTH LOOK GOOD BASED ON FRONTAL
POSITION AND PERHAPS SOME BREAKS IN THE CLOUDS TODAY IN THE SOUTH.
WITH SB CAPE IN THE SOUTHERN COUNTIES REACHING TO AROUND 1500 AND A
FREEZING LEVEL AROUND 11000 FT WOULD NOT BE SURPRISED TO HAVE SOME
ISSUES WITH PULSE HAILSTORMS THIS AFTERNOON/EVENING.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
ISSUED AT 327 AM EDT WED APR 17 2013

THE AFOREMENTIONED STALLED FRONTAL BOUNDARY NEAR THE OHIO RIVER WILL
LIFT NORTHWARD AS A WARM FRONT TONIGHT...GENERATING RENEWED CHANCES
FOR SHOWERS AND THUNDERSTORMS. BEST MOISTURE...LIFT...AND
INSTABILITY LIES MAINLY NORTH OF I-70 AND THIS IS WHERE THE HIGHER
POPS ARE CONCENTRATED FOR TONIGHT. WENT A FEW DEGREES ABOVE MOS FOR
LOWS AVERAGING THE MID 60S.

CENTRAL INDIANA WILL BE FIRMLY IN THE WARM SECTOR THURSDAY. WITH
STRONG SW LLVL FLOW HIGH TEMPERATURES WILL BE CLOSER TO THE MAVMOS
THAN MET...DESPITE THE CLOUD COVER AND PRECIP CHANCES. LOOK FOR
HIGHS IN THE UPPER 70S (N) TO LOW 80S (S). AGREE WITH PREVIOUS
THINKING THAT THERE REALLY IS NOT MUCH OF A FORCING MECHANISM FOR
WIDESPREAD CONVECTION DURING THE DAY THURSDAY...OTHER THAN SOME LEFT
OVER RESIDUAL BOUNDARIES FROM NIGHT BEFORE OR DIURNALLY CHARGED.
KEPT POPS AT CHANCE...EXCEPT FOR THE FAR NW LATER IN THE DAY AS THE
FRONT QUICKLY APPROACHED THE REGION.

COLD FRONT EXPECTED TO MOVE THROUGH THE AREA LATE THURSDAY
NIGHT/EARLY FRIDAY MORNING. FORCING ALONG THE FRONT LOOKS
STRONG...ALONG WITH STRONG DEEP LAYER SHEAR...ALTHOUGH THE LAPSE
RATES LOOK RATHER POOR AT THIS POINT. NEVERTHELESS...HIGH WINDS ARE
POSSIBLE GIVEN THE EXPECTED WIND FIELDS/LIFT. 80-90 POPS DURING THIS
PERIOD WILL CONTINUE AT THIS TIME...ALONG WITH A SLIGHT RISK FOR
SEVERE WX FOR THE ENTIRE FORECAST AREA.

WILL KEEP SOME POPS GOING FOR FRIDAY AS WELL TO COVER ANY LINGERING
ACTIVITY IN THE WAKE OF FRONT. AREA SHOULD BE DRY BY FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY NIGHT/...
ISSUED AT 327 AM EDT WED APR 17 2013

IN WAKE OF THE COLD FRONT AT THE END OF THE WORK WEEK...AN AREA OF
COLD HIGH PRESSURE BUILDS INTO THE OHIO VALLEY FROM THE NORTHWEST.
THIS WILL KEEP DRY BUT COOL CONDITIONS ACROSS CENTRAL
INDIANA...WITH BELOW NORMAL TEMPERATURES. LOWS ON SATURDAY MORNING
WILL NEED TO BE WATCHED AS FROST POTENTIAL MAY EXIST...HOWEVER THE
PRESSURE GRADIENT AT THAT TIME STILL SUGGESTS THAT WINDS BE STRONG
ENOUGH TO PREVENT FROST FORMATION AND SKIES MAY REMAIN PARTLY
CLOUDY. HIGH PRESSURE SHIFTS EAST OF INDIANA THROUGH THE WEEKEND AND
INTO THE NEXT WORKWEEK. A RETURN OF SOUTHERLY FLOW AROUND THE HIGH
SHOULD RESULT IN SLIGHTLY WARMER TEMPERATURES EACH DAY. THE NEXT BEST
CHANCE FOR PRECIP APPEARS ON TUESDAY AND TUESDAY NIGHT AS A STRONG
COLD FRONT ONCE AGAIN PUSHES THROUGH THE STATE.

&&

.AVIATION /DISCUSSION FOR THE 16/15Z KIND TAF UPDATE/...
ISSUED AT 1038 AM EDT WED APR 17 2013

MINOR TWEAKS MADE TO KIND TAF PER OBSERVATIONS. NO OTHER CHANGES
NEEDED AT THIS TIME.  PREVIOUS AVIATION DISCUSSION FOLLOWS...

MVFR CONDITIONS TO BEGIN THE PERIOD...LIKELY IMPROVING TO VFR LATER
TODAY.

QUASI STATIONARY BOUNDARY REMAINS TO OUR SOUTH...AND THIS SHOULD
BEGIN TO LIFT NORTHWARD. SHOWERS AND A FEW THUNDERSTORMS WILL BE
POSSIBLE ALONG WITH THIS...BUT IN THE ABSENCE OF BETTER CONFIDENCE
WITH RESPECT TO TIMING AND COVERAGE...WILL HAVE TO LEAVE OUT IN THE
LATER HOURS FOR VCSH. IN THE INITIAL PERIODS...WILL CARRY VCTS AND
TEMPO THUNDER FOR SOME LINGERING SHOWERS AND THUNDERSTORMS.

WINDS WILL BE FAIRLY STRONG...AT TIMES AT OR JUST ABOVE 10KT
THROUGHOUT...BECOMING QUITE STRONG LATE IN THE PERIOD AT IND...WITH
GUSTS ABOVE 30KT POSSIBLE. WINDS WILL BE EASTERLY UNTIL THE FRONT
LIFTS NORTH WHEN WINDS WILL BECOME SOUTHERLY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SMF
NEAR TERM...CP
SHORT TERM...SMF
LONG TERM....SMF
AVIATION...NIELD/JH
Hazardous weather outlook, Apr 17, 3:58 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 AM EDT WED APR 17 2013

INZ021-028>031-035>049-051>057-060>065-067>072-180800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
358 AM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...BRIEF HEAVY RAIN...SMALL HAIL...GUSTY WINDS.

TIMING: PERIODS OF SCATTERED THUNDERSTORMS TODAY THROUGH TONIGHT.

DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE OHIO VALLEY
TODAY AND THEN LIFT NORTH AS A WARM FRONT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY MORNING.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THURSDAY THROUGH
THURSDAY NIGHT WITH DAMAGING WINDS...HEAVY RAIN...LIGHTNING AND
LARGE HAIL AS THE MAIN THREATS. THUNDERSTORM ARE ALSO POSSIBLE
NEXT TUESDAY. IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL
BE A FACTOR HOWEVER LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM WILL LINGER ACROSS THE REGION THROUGH
THE MIDDLE OF THE WEEK. A STRONG AREA OF LOW PRESSURE IS EXPECTED
TO DEVELOP ALONG THE FRONT AND MOVE INTO THE GREAT LAKES AROUND
THURSDAY NIGHT...WHICH SHOULD HELP PUSH THE FRONT EAST OF THE AREA
BY FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS EXPECTED
TO BUILD INTO THE AREA BY NEXT WEEKEND AND INTO EARLY NEXT WEEK. A
COLD FRONT WILL CROSS THE REGION NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

In the hours before

Local storm report, Apr 17, 8:35 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
835 AM EDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     NORTH VERNON            39.01N 85.63W
04/16/2013  M48.00 MPH       JENNINGS           IN   AWOS

0538 PM     HEAVY RAIN       2 E CARMEL              39.97N 86.07W
04/16/2013  M1.37 INCH       HAMILTON           IN   TRAINED SPOTTER

0612 PM     HAIL             CROTHERSVILLE           38.80N 85.84W
04/16/2013  E0.25 INCH       JACKSON            IN   BROADCAST MEDIA

0619 PM     HAIL             FRANKLIN                39.49N 86.06W
04/16/2013  E0.25 INCH       JOHNSON            IN   TRAINED SPOTTER

            DELAYED REPORT

0658 PM     HAIL             DECKER                  38.52N 87.52W
04/16/2013  M1.00 INCH       KNOX               IN   EMERGENCY MNGR

0719 PM     HAIL             BICKNELL                38.78N 87.31W
04/16/2013  E0.25 INCH       KNOX               IN   EMERGENCY MNGR

0740 PM     HAIL             3 S WASHINGTON          38.61N 87.17W
04/16/2013  M0.88 INCH       DAVIESS            IN   TRAINED SPOTTER

0740 PM     HAIL             4 S WASHINGTON          38.60N 87.17W
04/16/2013  E0.70 INCH       DAVIESS            IN   TRAINED SPOTTER

            RELAYED BY EMERGENCY MANAGER... LOCATION IS INTERSTATE 69
            NEAR MILE MARKER 57

0751 PM     HAIL             5 NNW SEYMOUR           39.03N 85.92W
04/16/2013  E0.75 INCH       JACKSON            IN   TRAINED SPOTTER

0824 PM     HAIL             SHOALS                  38.67N 86.79W
04/16/2013  E0.50 INCH       MARTIN             IN   TRAINED SPOTTER

1018 PM     HAIL             VINCENNES               38.68N 87.51W
04/16/2013  E1.00 INCH       KNOX               IN   TRAINED SPOTTER

            MULTIPLE REPORTS OF 1 INCH HAIL

1018 PM     HAIL             VINCENNES               38.68N 87.51W
04/16/2013  M1.00 INCH       KNOX               IN   BROADCAST MEDIA

            CURRENTLY FALLING IN VINCENNES.

1019 PM     HAIL             VINCENNES               38.68N 87.51W
04/16/2013  M1.75 INCH       KNOX               IN   EMERGENCY MNGR

            CURRENTLY FALLING AT THE EMERGENCY DISPATCH CENTER IN
            VINCENNES.

1020 PM     HAIL             VINCENNES               38.68N 87.51W
04/16/2013  E1.00 INCH       KNOX               IN   TRAINED SPOTTER

            GROUND NEARLY COVERED LIKE SNOW

1055 PM     HAIL             COALMONT                39.19N 87.23W
04/16/2013  E1.75 INCH       CLAY               IN   BROADCAST MEDIA

0250 AM     HAIL             1 N SPEARSVILLE         39.35N 86.20W
04/17/2013  E1.50 INCH       JOHNSON            IN   STORM CHASER

            HAIL COVERING THE GROUND.

&&

JH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:04 PM EDTSpecial Weather StatementINDMartin26 min
Apr 16, 9:44 PM EDTSpecial Weather StatementINDKnox46 min
Apr 16, 10:01 PM EDTSevere Thunderstorm WarningINDDaviess, Knox44 min
Apr 16, 10:12 PM EDTSevere Thunderstorm WarningINDGreene, Monroe, Owen48 min
Apr 16, 10:57 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen48 min
Apr 16, 11:14 PM EDTSpecial Weather StatementINDVigo31 min
Apr 17, 1:18 AM EDTSpecial Weather StatementINDSullivan57 min
Apr 17, 1:55 AM EDTSevere Thunderstorm WarningINDSullivan35 min
Apr 17, 2:07 AM EDTSevere Thunderstorm WarningINDMorgan38 min
Apr 17, 2:30 AM EDTSevere Thunderstorm WarningINDGreene, Sullivan60 min
Apr 17, 3:31 AM EDTSpecial Weather StatementINDGreene44 min
Apr 17, 3:41 AM EDTAreal Flood AdvisoryINDGreene, Sullivan3 hr
Apr 17, 3:57 AM EDTSevere Thunderstorm WarningINDGreene63 min
Apr 17, 8:54 AM EDTAreal Flood AdvisoryINDBartholomew, Boone, Brown, Clay, Clinton, Decatur and 26 more12 hr
Apr 17, 12:26 PM EDTRiver Flood WarningINDHamilton, Marion11 hr
Apr 17, 12:26 PM EDTRiver Flood WarningINDMarion, Morgan5 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDMarion, Morgan5 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDMorgan, Owen6 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDMorgan, Owen6 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDGreene, Owen11 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDDaviess, Greene, Knox14 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDDaviess, Greene, Knox13 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike15 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike16 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDGibson, Knox16 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDGibson, Knox, Posey25 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDHenry, Rush, Shelby23 hr
Apr 17, 12:26 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington5 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDLawrence, Martin11 hr
Apr 17, 12:26 PM EDTRiver Flood WarningINDJackson, Lawrence, Washington12 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White4 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDDelaware, Randolph11 hr
Apr 17, 12:26 PM EDTRiver Flood WarningINDTippecanoe3 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDCarroll, Howard, Tippecanoe4 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDClay, Greene5 days
Apr 17, 12:26 PM EDTRiver Flood WarningINDMontgomery, Parke23 hr
Apr 17, 3:34 PM EDTFlash Flood WatchINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more40 hr
Apr 17, 4:54 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence, Monroe51 min
Apr 17, 5:29 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson, Morgan46 min
Apr 17, 5:52 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Shelby38 min
Apr 17, 6:28 PM EDTSevere Thunderstorm WarningINDHamilton, Hancock, Henry, Madison, Marion, Shelby47 min
Apr 17, 7:21 PM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Parke, Putnam39 min
Apr 17, 7:49 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery, Tippecanoe41 min
Apr 17, 7:55 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren35 min

Nearby

River Flood Warnings in Illinois, 2013River Flood Warnings in Indiana, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.